Ingestion of antacid tablets (Rennie) and acute confusion

J Emerg Med. 2000 Aug;19(2):169-71. doi: 10.1016/s0736-4679(00)00206-7.

Abstract

The authors describe a case of milk-alkali syndrome in a man who consumed antacid tablets (Rennie) for chronic epigastric pain. Simultaneous occurrence of hypercalcemia, metabolic alkalosis, and renal insufficiency, in conjunction with the appropriate history of ingestion of calcium carbonate-containing antacids, was suggestive of the syndrome. The syndrome became uncommon with the advent of modern ulcer therapy, but currently is increasing in frequency with the calcium supplementation drugs taken to prevent osteoporosis. This syndrome may produce life-threatening hypercalcemia.

Publication types

  • Case Reports

MeSH terms

  • Antacids / administration & dosage
  • Antacids / adverse effects*
  • Calcium Carbonate / administration & dosage
  • Calcium Carbonate / adverse effects*
  • Confusion / etiology*
  • Fluid Therapy
  • Humans
  • Hypercalcemia / chemically induced*
  • Hypercalcemia / complications*
  • Hypercalcemia / metabolism
  • Hypercalcemia / therapy
  • Male
  • Middle Aged
  • Self Medication

Substances

  • Antacids
  • Calcium Carbonate